bittersweet painkillers
April 20, 2011 2:45 PM   Subscribe

Can I do anything to reduce hydrocodone (lortab) "hangovers" which happen when the pill wears off?

After my kidney stone disaster, I am still experiencing pain... bladder spasams and still some swelling from the stone being stuck for a month in a half. I have tried 800mg ibuprofin and it doesn't help the pain. I was taking percocet and while I had no side-effects, it didn't help the pain too much but did make it easier to walk.
So now I have lortab - hydrocodone/apap. 7.5/500.
I've only taken them 3 times because im afraid of painkillers but I am not one to get side effects.

Anyway, the last two times I took half a pill. Pain went away. Which is awesome. After an hour I end up falling asleep for 3 hours and wake up with a headache and a hangover feeling.

I called the nurse to see if I could get more percocet but the recording says they stop refills at 3:30. Plus I feel like a criminal asking for more drugs... like theyll think im an addict.

Anyway, in the mean time (tonight, tomorrow morning) what should I do?
The pain is sometimes too much to deal with. I have some tramadol but I've read horror stories about that stuff.

Anyway to reduce the hangover? I drink plenty of water when taking the pill and make sure to eat.
Should I try not to go to sleep when on it? Should I take another half upon waking to reduce the headache and upcoming bladder pain? Can I take it with ibuprofin? Or take ibuprofin in between?

Obviously YANMD. just looking for others who have dealt with this.

Thanks.

Keep in mind, I have tried OTC and nothing helps the bladder/back/ureter pain.
posted by KogeLiz to Health & Fitness (10 answers total) 4 users marked this as a favorite
 
Keep in mind, I have tried OTC and nothing helps the bladder/back/ureter pain.

Talk to a doctor, not a nurse, and explain what you have done so far to try to manage your pain, as well as your concerns with hydrocodone.

You probably don't want to take acetaminophen (Tylenol, APAP, etc.) while you're taking the hydrocodone/APAP, which already has a fairly large dose of acetaminophen (500 mg) in it. Taking too much acetaminophen can cause liver damage.
posted by Blazecock Pileon at 2:55 PM on April 20, 2011


When is the last time you peed in a cup for a doctor? UTIs are very common during and after dealing with kidney stones (I think I may have mentioned this in one of your other threads). I think a lot of doctors and nurses understand the amount of pain associated with kidney stones so you shouldn't feel like an addict asking for more pain meds. Maybe ask for something that is combined with ibuprofen and not apap as ibuprofen is an anti-inflammatory and can help with swelling.

The trick to pain management is to prevent pain before it starts not to make it go away once it starts. So you should be taking your pills along a schedule whether you think you need them or not. Call your nurse to make sure, but I think I remember my urologist telling me that I could take ibuprofen inbetween my doses of hydrocodone/apap. I'm really sorry you're still dealing with this, I know it's been quite the ordeal for you for much too long. Hope things get better soon.
posted by MaryDellamorte at 2:57 PM on April 20, 2011 [3 favorites]


Ask your doctor about taking ibuprofen with the Lortab. My oral surgeon prescribed Lortab following my oral surgery last week and advised me to alternate it with ibuprofen. It's possible that your doctor will instruct you similarly. (But my doctor's instructions to me are NOT instructions to you, obviously; there might be contra-indications specific to you that could cause a bad reaction or long-term health problems. Ask your doctor.)

Do not take acetaminophen with Lortab (unless your doctor specifically advises you to, which seems pretty far-fetched). As noted above, Lortab already contains acetaminophen; double-dosing can be very harmful.

Plus I feel like a criminal asking for more drugs... like theyll think im an addict.

I had this same feeling when I called for a Lortab refill, totally irrationally. You've got a valid reason to ask for more of a specific drug, and you might even mention that you would like a refill so you can avoid taking the Lortab. They're professionals, they understand that different people have different reactions and side effects.

If they say no, they say no. That's okay. If nothing else, you can ask what else you can do to mitigate the effects of the prescribed drug.
posted by Elsa at 3:09 PM on April 20, 2011 [1 favorite]


Thanks.
little more:

I have been staying away from OTC with acetaminophen.

I thought I remembered the nurse saying to take ibuprofin between doses but im not 100%.
I just read the bottle and it says every 4 hours as needed. Im just afraid of that nasty hangover feeling. But im going to take another half before the pain comes back. And I guess ill call the doctors office in the morning.

I gave a urine sample on friday and the nurse ruled out infection. I am uninsured but they are trying to work with me. To see the doctor its $150 OOP and I have no money because I've been out of work for a bit (no benefits available to my employee status).

I also received some samples of a bladder relaxer/uti pain relieved (non-narcotic).
Hasn't helped.

Im hoping this isn't something unrelated like cysts or something. It tends to be on the opposite side of where the stone was. Nurse said sometimes that happens.
posted by KogeLiz at 3:14 PM on April 20, 2011


Plus I feel like a criminal asking for more drugs... like theyll think im an addict.

You shouldn't. I had ACL surgery a few years ago and was in considerable pain on the initial dosage of Vicodin they gave me. I had the same basic feeling and was just sitting there suffering. Finally my wife called the doctor on my behalf and they increased my dosage no questions asked. They don't know how you're going to react to it ahead of time, there's a good chance they're fine with giving you more if you need it. Not everyone needs the same dose.
posted by wildcrdj at 3:15 PM on April 20, 2011 [1 favorite]


Try taking an ibuprofen (or two) a few hours after taking the narcotic. That should minimize the narcotic hangover as well as give you some better pain relief.
posted by Meta-4 at 3:30 PM on April 20, 2011 [1 favorite]


Tramadol isn't terrible provided you don't deliberately take too much. That's when people get into trouble. It's a pretty effective pain killer for mild to moderate pain with zero side effects (for me, at least).

Opiate hangover headaches can often be indicative, as you've already tried to control for, dehydration. You say you drink plenty with the pill, what about after? Aside from that, it could be the position you're falling asleep in or a specific reaction the oxycodone itself (oxycodone always gives me a slight headache in my temples).

Try the ibruprofen, it might help, or you might be like me and have a really slight intolerance for oxycodone.

I generally prefer vicodin (hydrocodone + APAP) or Morphine Sulfate, as neither of those gives me the same characteristic headache that oxycodone does.

In short: call your medical contact, tell them you're still in pain and needing a refill (and depending on how the ibruprofen experiment goes off) that the oxycodone seems to be giving you a headache no matter how well hydrated you are.

One last note: how're your bowel movements, less than twice a day? Slow bowel movements during opiate therapy, for me, often correlate to a dull and aching headache. Solution: more water, lots of fresh fruit.
posted by Matt Oneiros at 3:38 PM on April 20, 2011 [1 favorite]


Take a stool softener before you go to bed tonight. One of the major discomforts I experienced on major painkillers was gut-busting constipation. A little planning ahead makes a world of difference.
posted by Sara Anne at 3:41 PM on April 20, 2011


Suggestion, Vicodin is also hydrocodone/APAP as noted, but we usually use the lower strength 5mg/500mg - perhaps this would give you less drowsiness/hangover.

If you're asking for a lower dose, you're definitely not going to come off as a druggie. You can definitely take ibuprofen in addition to your Lortab, and if you stagger the doses it may help prevent the pain from ever getting to its most severe.
posted by treehorn+bunny at 5:21 PM on April 20, 2011 [1 favorite]


Oxycodone always gives me a headache, which you could describe as a hangover. Nutrition - hydration, good food - can help some. Acetaminophen or ibuprofen also helps, but if you're taking Vicodin, which already has acetaminophen in it, I'm not sure.
posted by J. Wilson at 5:35 PM on April 20, 2011


« Older Tell me about Messageboard Games!   |   How can I beat the craziness of the... Newer »
This thread is closed to new comments.